Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Which measure helps prevent deep vein thrombosis in hospital patients?

  1. ARestricting fluids
  2. BCrossing the legs while sitting
  3. CKeeping the patient in bed as long as possible
  4. DEarly mobilisation and leg exercises
2.Nursing fundamentalsHard

A patient on regular paracetamol (acetaminophen) also takes an over-the-counter cold and flu remedy. Why is this a concern?

  1. AThere is no concern, as cold remedies contain no drugs
  2. BMany cold remedies also contain paracetamol, risking liver damage
  3. CParacetamol makes cold remedies cause drowsiness
  4. DCold remedies stop paracetamol from working, so the pain will not be controlled
3.Clinical nursingMedium

Which factor is most likely to slow wound healing?

  1. ASmoking
  2. BA diet rich in protein
  3. CGood blood glucose control
  4. DAdequate fluid intake
4.Clinical nursingHard

A patient after major surgery has a falling blood pressure, rising heart rate and a swollen, tense abdomen, though the wound dressing is dry. What should you suspect?

  1. AInternal bleeding
  2. BUrinary tract infection
  3. CConstipation
  4. DNormal postoperative swelling with no concern
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 138 mmol/L, glucose 31.4 mmol/L and urea 6.5 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 138 mmol/Lglucose 31.4 mmol/Lurea 6.5 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard
pH7.357.457.19PaCO₂mmHg354575HCO₃⁻mmol/L222628acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.19, PaCO₂ 75 mmHg (10.0 kPa), HCO₃⁻ 28 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.19PaCO₂ 75 mmHg (10.0 kPa)HCO₃⁻ 28 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: constantly moist; activity: chairfast; mobility: no limitation; nutrition: adequate; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 93% on room air, blood pressure 222/134 mmHg, pulse 98/min, alert, temperature 35.2 °C. Which clinical risk group does the patient fall into? Click it.

RR 14SpO₂ 93%airSBP 222HR 98AT 35.2 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1.2 kcal/mL81% free water75 mL/hevery 4 h64 kg · 35 mL/kg/day24 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 64 kg patient has a fluid goal of 35 mL/kg/day and receives all fluid through a feeding tube. The formula is 81% free water and runs at 75 mL/h for 24 hours a day. The rest of the fluid is given as water flushes every 4 hours. What volume V is each flush? Round to the nearest whole number.

64 kg35 mL/kg/day81%75 mL/h · 24 hevery 4 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%1500 mLamino acids 3.5%1500 mLlipid 20%100 mL · 2 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1500 mL of parenteral nutrition with final concentrations of 10% dextrose and 3.5% amino acids, plus 100 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

1500 mLdextrose 10%amino acids 3.5%lipid 100 mL · 2 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVfirst-degree AV blocksinus bradycardiajunctional rhythmatrial fibrillation

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1first-degree AV block
  2. 2sinus bradycardia
  3. 3junctional rhythm
  4. 4atrial fibrillation
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type IIsecond-degree AV block type I (Wenckebach)third-degree (complete) AV blockfirst-degree AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type II
  2. 2second-degree AV block type I (Wenckebach)
  3. 3third-degree (complete) AV block
  4. 4first-degree AV block
13.Prioritization & delegationMedium

A malnourished patient admitted with alcohol use disorder needs IV glucose. Which vitamin is given before or with it?

  1. AVitamin C (ascorbic acid)
  2. BVitamin K (phytonadione)
  3. CVitamin D (calciferol)
  4. DThiamine (vitamin B1)
14.Prioritization & delegationHard

Four laboratory results come back at once. Which one should the nurse report first?

  1. AHemoglobin 6.5 g/dL (65 g/L) in a patient with a GI bleed
  2. BPotassium 3.4 mEq/L in a patient on a diuretic
  3. CCreatinine 1.3 mg/dL in an older adult, unchanged from last week
  4. DGlucose 180 mg/dL after a meal in a patient with diabetes
15.Infection control & patient safetyMedium

When is it appropriate to use the override function on an automated dispensing cabinet to take a drug before pharmacist review?

  1. AAt the start of each shift to save time later
  2. BWhenever the nurse is sure of the dose
  3. COnly in an urgent situation where delay would harm the patient, per policy
  4. DWhenever the pharmacist is slow to review new orders and the patient is waiting
16.Infection control & patient safetyHard

A bag of chemotherapy drug leaks onto the floor. What is the first step?

  1. AWipe it up quickly with paper towels and bare hands
  2. BLeave it to dry, then clean it up at the end of the shift
  3. CPut on the spill kit’s protective equipment and contain the spill
  4. DAsk the cleaner to mop it up with the usual mop
17.Lab values & electrolytesMedium

A woman who is 30 weeks pregnant has a new blood pressure of 152/98 mm Hg. Which urine finding would most support preeclampsia?

  1. AProtein in the urine
  2. BNitrites in the urine
  3. CKetones in the urine
  4. DGlucose in the urine
18.Lab values & electrolytesHard

A patient has fatigue, weight gain and constipation. Results: TSH 24 mIU/L, free T4 low, total cholesterol 285 mg/dL (7.4 mmol/L), sodium 131 mEq/L. What is the best interpretation?

  1. AFamilial hypercholesterolemia, unrelated to the thyroid results
  2. BSecondary hypothyroidism from failure of the pituitary gland
  3. CHyperthyroidism, with suppressed thyroid hormone production
  4. DPrimary hypothyroidism, which can raise lipids and lower sodium

3Solutions

1.Nursing fundamentals

Answer: D · Early mobilisation and leg exercises

Why this is the answer

Moving early, leg exercises, good hydration and, where assessed as appropriate, compression or anticoagulant drugs reduce venous stasis and the risk of thrombosis.

Answer

D · Early mobilisation and leg exercises
2.Nursing fundamentals

Answer: B · Many cold remedies also contain paracetamol, risking liver damage

Why this is the answer

Paracetamol is in many combination products. Taking several at once can push the total over the safe daily maximum and cause liver damage, so patients are taught to check labels.

Answer

B · Many cold remedies also contain paracetamol, risking liver damage
3.Clinical nursing

Answer: A · Smoking

Why this is the answer

Smoking causes vasoconstriction and reduces tissue oxygen, slowing healing and increasing infection risk. Poor nutrition, diabetes, infection and steroids also impair healing.

Answer

A · Smoking
4.Clinical nursing

Answer: A · Internal bleeding

Why this is the answer

Haemodynamic signs of shock with abdominal distension suggest intra-abdominal haemorrhage, even without visible blood loss. Urgent surgical review is required.

Answer

A · Internal bleeding
5.Arterial blood gas interpretation

Answer: Osm = 314 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·138 + 31.4 + 6.5 = 313.9 ≈ 314 mOsm/kg

Answer

Osm = 314 mOsm/kg
6.Arterial blood gas interpretation

Answer: acute

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·3.5 = 27.5 mmol/L
chronic: 24 + 3.5·3.5 = 36.25 mmol/L

Compare

measured: 28 mmol/L → acute

Answer

acute
7.Clinical assessment scores

Answer: B = 16

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: constantly moist → 1
activity: chairfast → 2
mobility: no limitation → 4
nutrition: adequate → 3
friction and shear: no apparent problem → 3

Add

Braden total = 3 + 1 + 2 + 4 + 3 + 3 = 16

Answer

B = 16
8.Clinical assessment scores

Answer: high

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 93% → 2
on air → 0
SBP 222 mmHg → 3
HR 98/min → 1
alert (A) → 0
T 35.2 °C → 1

Total and red scores

NEWS2 = 0 + 2 + 0 + 3 + 1 + 0 + 1 = 7
At least one parameter scores 3.

Risk group

high

Answer

high

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: V = 130 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

35·64 = 2240 mL/day

Free water from the formula

75·24 = 1800 mL
1800·0.81 = 1458 mL

Water still needed

2240 − 1458 = 782 mL/day

Volume per flush

24/4 = 6 flushes
V = 782/6 = 130.3 ≈ 130 mL

Answer

V = 130 mL
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 85

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 10·1500/100 = 150 g
amino acids: 3.5·1500/100 = 52.5 g

Kilocalories per component

dextrose: 150·3.4 = 510 kcal
amino acids: 52.5·4 = 210 kcal
lipid: 100·2 = 200 kcal

Non-protein kcal and nitrogen

NPC = 510 + 200 = 710 kcal
N = 52.5/6.25 = 8.4 g

Ratio

NPC : N = 710/8.4 = 84.52 ≈ 85 : 1

Answer

NPC : N = 85

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: junctional rhythm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 28 small boxes, 1500 ÷ 28 ≈ 54 per minute.
2. Rhythm: regular, every R–R is 1.12 s.
3. P waves: inverted, just after each QRS.
4. PR interval: not measurable.
5. QRS: 0.06 s, narrow (below 0.12 s).

Interpretation

junctional rhythm

Answer

junctional rhythm
12.ECG rhythm strip interpretation

Answer: second-degree AV block type II

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.88 s, 68 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: constant at 0.16 s in the conducted beats.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type II

Answer

second-degree AV block type II

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: D · Thiamine (vitamin B1)

Why this is the answer

Thiamine deficiency is common in heavy alcohol use, and giving glucose without thiamine can trigger Wernicke encephalopathy. Thiamine is given before or with glucose.

Answer

D · Thiamine (vitamin B1)
14.Prioritization & delegation

Answer: A · Hemoglobin 6.5 g/dL (65 g/L) in a patient with a GI bleed

Why this is the answer

A hemoglobin of 6.5 g/dL (65 g/L) in a bleeding patient shows severe anemia and may need urgent transfusion. The other results are mildly abnormal or stable.

Answer

A · Hemoglobin 6.5 g/dL (65 g/L) in a patient with a GI bleed
15.Infection control & patient safety

Answer: C · Only in an urgent situation where delay would harm the patient, per policy

Why this is the answer

Pharmacist review checks for allergies, interactions and dosing errors. Overrides are limited to true emergencies and drugs on an approved list, because bypassing review has led to serious errors.

Answer

C · Only in an urgent situation where delay would harm the patient, per policy
16.Infection control & patient safety

Answer: C · Put on the spill kit’s protective equipment and contain the spill

Why this is the answer

Hazardous drug spills are handled with a spill kit, including chemotherapy-tested gloves, a gown and eye protection. The area is secured and the spill is contained, cleaned and disposed of as hazardous waste, then reported.

Answer

C · Put on the spill kit’s protective equipment and contain the spill
17.Lab values & electrolytes

Answer: A · Protein in the urine

Why this is the answer

Preeclampsia is new hypertension after 20 weeks of pregnancy with proteinuria or other signs of organ involvement, such as low platelets, raised liver enzymes or rising creatinine. Proteinuria reflects damage to the glomerular filter.Checked against: Preeclampsia · MedlinePlus (NIH) (2026)

Answer

A · Protein in the urine
18.Lab values & electrolytes

Answer: D · Primary hypothyroidism, which can raise lipids and lower sodium

Why this is the answer

A high TSH with a low free T4 is primary hypothyroidism. Low thyroid hormone reduces LDL clearance, raising cholesterol, and reduces free water excretion, which can cause hyponatremia. These often improve with levothyroxine.Checked against: Hypothyroidism - Medical Encyclopedia · MedlinePlus (NIH) (2024); TSH (Thyroid-stimulating hormone) Test · MedlinePlus (NIH) (2024); Osmolality blood test - Medical Encyclopedia · MedlinePlus (NIH) (2025)

Answer

D · Primary hypothyroidism, which can raise lipids and lower sodium

ExamProblems · examproblems.com/courses/nursing-fundamentals